Digestive Disorders / Gastroenterology Expert Forum
Antibiotic-Caused Pain?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Antibiotic-Caused Pain?

I am a 41 year old female with no previous gastro history.  My problem began in 12/02 when I took Zithromax for a sinus infection.  Two weeks later, I had severe abdominal pain that spread across the abdomen at belly-button level.  The doctor's dx was either a virus or Clostridium due to Zithromax killing off the "good" bacteria in my intestinal tract.  Because it was a Friday, he decided to treat me as if it were Clostridium and prescribed a 10 day course of Flagyl.  With Flagyl, the symptoms improved greatly, but did not go away.  A stool test for Clostridium was negative, but the dr. said this is not unusual even if the bacteria is really present.  Since finishing Flagyl, discomfort is still present on a daily basis, best described as gas pain - most often felt under my left rib, especially first thing in the morning.  Occasionally it is also under the right rib, and often it spreads across the abdomen at belly button level.  The left side is slightly tender if pressed on.  I do not have nausea, vomiting, diarrhea, etc. - just the discomfort.  Greasy foods make it somewhat worse, but generally foods have little effect.  An ultrasound done 2/03 to check gall bladder, liver and kidneys was normal.  My questions are:

Does this sound like a result of antibiotic overkill or something else?  I've taken Zithromax before with no problem, and I didn't think it was one of the drugs that normally caused Clostridium growth.
Which organ is causing the pain - stomach or intestines?
Can continuous post-nasal drainage from sinus problems cause these symptoms?
What would you suggest to clear this up?

Thank you in advance for your help.
Related Discussions
233190_tn?1278553401
Hello - thanks for asking your question.

Any antibiotic can cause a Clostridum infection.  The most frequently implicated antibiotics that predispose to C. difficile infection are penicillins, clindamycin, or cephalosporins, but virtually all antibiotics can cause infection.

The typical presentation is acute watery diarrhea with lower abdominal pain, low grade fever, and leukocytosis, starting during or shortly after antibiotic administration.  

It is difficult to say what is exactly causing the pain.  Possibilities include gastritis, peptic ulcer disease, pancreatitis, splenic pathology or continuing Clostridium infection.  

In addition to the ultrasound you had, other tests to consider include amylase/lipase (to evaluate the pancreas), CT scan, and endoscopy (to evaluate for gastritis/peptic ulcer disease.  You may also want to consider tests to confirm that the CDiff infection has cleared (via stool tests or endoscopy).  

It is possible that chronic post-nasal drainage can cause GI symptoms.  However, I would undergo a full GI workup before attributing your symptoms to post-nasal drip.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
0 Comments
Blank
Avatar_n_tn
I also had a recent (mar16) bout of c-diff, and was also treated with flagyl IV and PO. i am experiencing the same GI after affects and was wondering if there is anything to do to lessen the discomfort in the splenic region, how long should i expect the GI discomfort to last, and should i expect to be susceptable to c-diff in the future when i take ABOs?
Blank
Avatar_n_tn
A related discussion, abdominal paid after antibiotic was started.
Blank
Avatar_n_tn
A related discussion, What happened? was started.
Blank
Avatar_n_tn
A related discussion, pain after antibiotics was started.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank